Virginia, 2024Lightning Strike in Virginia, April 30, 2024
April 30, 2024 · NWS RNK · 1 event in 1 county or zone
Lightning struck a substation transformer in the 500 block of Long Circle Road in Cascade, VA. The strike caused loss of power to 3000 customers in the Brosville, Stoney Mill, Axton, and Cascade areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a substation transformer in the 500 block of Long Circle Road in Cascade, VA. The strike caused loss of power to 3000 customers in the Brosville, Stoney Mill, Axton, and Cascade areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 30, 1:32 PM EST, 6 hours 28 minutes earlier.
Area forecast discussion, Apr 30, 1:32 PM EST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
232 PM EDT Tue Apr 30 2024
.SYNOPSIS...
A cold front exits the region tonight. Dry high pressure
follows for late Wednesday into Thursday with continued above
normal temperatures. Another cold front brings wet weather to
the region for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 220 PM EDT Tuesday...
Key Messages:
1. Showers and isolated thunderstorms this afternoon/evening.
2. Clouds overnight but another warm day tomorrow.
The first line of showers associated with a surface front and
southern stream short wave moving through. We will see a few
more hours of showers and thunderstorms. Instability does not
look impressive, but we could see a few claps of thunder as
additional forcing nears and lapse rates increase, especially
over the southern Piedmont where temperatures are much warmer
than the mountains. After sunset precipitation should wane and
exit to the east.
Expecting plenty of very low stratus/fog overnight, especially
where it rains. Overnight temperatures will be in the upper 40s
to mid 50s for the mountains, and the mid 50s to low 60s for the
Piedmont. Clouds dissipate towards morning and expect sunny
skies Wednesday. This will mainly impact the mountains which
will see the biggest increase in temperatures between today and
tomorrow. Expect low to upper 70s for the mountains, with lower
80s for the Piedmont.
Confidence is high in the near term.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 150 PM EDT Tuesday...
Key Messages:
1: Dry and warm weather for the second half of the week.
The Mid-Atlantic will be situated underneath an intensifying
500mb ridge from Wednesday onward, set in between a shortwave
trough to the east just into the Atlantic, and a deepening
trough to the west in the plains. A modest surface high will
remain static over the GA/SC coast. With the suppression from
the ridge keeping skies clear and preventing precipitation,
expect a sunny Thursday. Clouds will form on Friday morning and
spread east over the area throughout the day ahead of an
encroaching front. In the overnight period Friday into Saturday,
there is a slight chance for the earliest showers to impact our
mountain zones near the WV/VA border.
Southerly flow will remain constant due to the aforementioned
coastal high, which will serve to keep our temperatures above
normal. This will be amplified by the almost full insolation on
Thursday, and the increased southerly flow in the warm sector on
Friday as an front reaches our doorstep in the west. Widespread
highs in the 70s and closing in on 90 for Southside/Piedmont.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 130 PM EDT Tuesday...
Key Messages:
1: Frontal passage over the weekend will bring storms
2: Uncertainty for next week
In contrast to the back half of this week, the weekend will be
unsettled and rainy. A front trailing south from a vertically
stacked low pressure system and cutoff low in Canada north of
the Great Lakes will make its passage through our region
starting Saturday and lingering through Sunday. Showers and
storms will make use of the ample moisture in the environment to
create a rainy, overcast weekend. Temperatures will cool and
return closer to normal. Monday will see showers taper off.
Several deterministic models exhibit a small upper shortwave
moving through the TN Valley or OH River Valley before the
next major frontal system. The location and timing of this
feature is quite varied, so confidence on impacts for us on
Monday and Tuesday from this are low. It will be a feature to
watch in subsequent model runs.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 225 PM EDT Tuesday...
Showers associated with a cold front were moving across the
mountains but generally falling apart as they do so. However
additional showers and storms will be possible through about
01/01Z. Skies become low VFR/MVFR as the evening goes on and
BLF, LWB, and BCB drop to IFR around 06Z or later as upslope
stratus/basically fog develops and doesn't dissipate until
13-14Z. Locations east of the Blue Ridge will remain VFR. Expect
VFR and SKC for Wednesday.
Average confidence in ceiling, visibility, wind, and the timing
of showers and thunderstorms.
Extended Aviation Outlook...
Thursday is forecast to be VFR and dry.
The next cold front and probability of precipitation arrive in
the area on Friday. The potential for showers and thunderstorms
with MVFR ceilings and visibilities really increase Saturday
into Sunday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...SH
Hazardous weather outlook, Apr 30, 12:42 PM EST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
142 PM EDT Tue Apr 30 2024
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-011745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
142 PM EDT Tue Apr 30 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 3:22 PM EST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
422 PM EDT Tue Apr 30 2024
VAZ013-016-017-302100-
Pulaski VA-Floyd VA-Carroll VA-
422 PM EDT Tue Apr 30 2024
...HEAVY RAIN SHOWERS WITH ISOLATED EMBEDDED THUNDERSTORMS WILL MOVE
ACROSS CLAYTOR LAKE AREA THROUGH 500 PM edt...
At 417 PM EDT, Doppler radar was tracking a cluster of heavy rain
showers with isolated embedded thunderstorms from Slyvatus to Dublin
to Claytor Lake, moving northeast at 30 mph.
HAZARD...Occasional Cloud-to-ground lightning. Locally heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...This activity will impact Claytor Lake and surrounding
areas. If on the lake, move off the lake and to a place of
safe shelter immediately. You do not want to be caught on
the lake during a thunderstorm. Motorists driving through
this region will encounter areas of very heavy rainfall and
minor poor drainage flooding and ponding of water.
Locations impacted include...
Indian Valley...
Allisonia...
Claytor Dam...
Claytor Lake State Park...
Draper...
Graysontown...
and Sylvatus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on Claytor Lake, move off the lake immediately and seek a place
of shelter indoors as quickly as possible.
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3685 8076 3687 8077 3688 8074 3693 8079
3699 8081 3709 8059 3705 8055 3704 8055
3704 8056 3699 8055 3700 8052 3701 8052
3692 8044
TIME...MOT...LOC 2017Z 247DEG 25KT 3695 8068
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABSpecial weather statement, Apr 30, 4:46 PM EST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
546 PM EDT Tue Apr 30 2024
VAZ016-017-032-302230-
Patrick VA-Floyd VA-Carroll VA-
546 PM EDT Tue Apr 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FLOYD...SOUTHEASTERN
CARROLL AND CENTRAL PATRICK COUNTIES THROUGH 630 PM EDT...
At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Floyd to near Cana. Movement was northeast
at 20 mph.
HAZARD...Occasional to frequent cloud-to-ground lightning. Locally
brief heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Lightning is dangerous. Remain indoors or in your vehicle
until the storm has passed. Locally heavy rainfall may
cause localized flooding and ponding of water on roadways.
Locations impacted include...
Ararat...
Cana...
Woolwine...
Willis...
Fancy Gap...
Laurel Fork...
and Meadows Of Dan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building
If on Smith Mountain Lake, seek safe shelter off the lake
immediately.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3657 8080 3692 8042 3689 8021 3687 8023
3685 8010 3684 8010 3655 8044
TIME...MOT...LOC 2142Z 234DEG 19KT 3697 8027 3658 8071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
RABLightning, Pittsylvania
- When
- April 30, 8:00 PM EST
- Where
- Pittsylvania County, 1.15 mi W of Brosville
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.620, -79.621
Lightning struck a substation transformer in the 500 block of Long Circle Road in Cascade, VA. The strike caused loss of power to 3000 customers in the Brosville, Stoney Mill, Axton, and Cascade areas. Damage values are estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 2024$349,000 · EF1 · 58 events
- Tornado and Hail in Iowa, April 30, 2024$250,000 · EF1 · 40 events
- Tornadoes and Hail in Kansas, April 30, 2024EF0 · 35 events
- Lightning Strike in New York, April 30, 2024$42,000 · 1 event
- Hail in Texas, April 30, 2024$30,000 · 2.5 in hail · 5 events
- Dense Fog in Kentucky, April 30, 202410 events
- Hail in Nebraska, April 30, 20241.75 in hail · 8 events
- Hail and Damaging Winds in Iowa, April 30, 20242.25 in hail · 8 events
- Hail and Damaging Winds in Pennsylvania, April 30, 20241.25 in hail · 8 events
- Hail in Iowa, April 30, 20241 in hail · 6 events
- High Wind in Wyoming, April 30, 202456 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, April 30, 2024$2,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173746.